Illinois, 2004High Wind in Illinois, March 7, 2004
March 7, 2004 · NWS LOT · 2 events in 2 counties and zones
A fast moving low pressure system with associated cold front moved across southern Wisconsin and eastward across Lake Michigan and into lower Michigan. Cold air and a strong pressure gradient brought strong, gusty winds to northern Illinois and northwestern Indiana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system with associated cold front moved across southern Wisconsin and eastward across Lake Michigan and into lower Michigan. Cold air and a strong pressure gradient brought strong, gusty winds to northern Illinois and northwestern Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 7, 12:20 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 7, 12:20 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CST SUN MAR 7 2004
.AVIATION...
FOR 18Z TAFS...HIGH PRESSURE IN KANSAS WITH A STRONG LOW PRESSURE
OVER LAKE MI AT 18Z HAS PRODUCED A VERY STRONG PRESSURE GRADIENT
WITH GUSTS OVER 35 KNOTS ACROSS IL...IA...AND MN. THESE GUSTS WILL
LIKLEY CONTINUE THROUGH 01-02Z...WITH GRADUAL DECREASE TO 25KT GUSTS
AFT 06Z.
3-4 KFT CIGS ON BACK SIDE OF LOW WILL CONTINUE THROUGH THE ENTIRE
CYCLE AS LOW CONTINUES TO TRACK EASTWARD. PERIOD OF LIGHT SNOW WILL
AFFECT AREA AFT 22Z...PRODUCING MVFR CIGS AND VSBYS. STEFKOVICH
&&
.DISCUSSION FOR MORNING GRIDS/ZONES...
SFC COLD FRONT MOVING THROUGH NRN ILL AT DAWN WITH INCREASING W
WINDS EXPECTED IN ITS WAKE. BAND OF LGT RAIN HAS CLEARED THE AREA.
MODELS AND BUFR DATA SHOW WIND GTR THAN 40KTS OFF THE GROUND DURING
THE DAY ALONG WITH VERY STEEP LAPSE RATES. WIND ADVZY FOR GUSTS IN
THE MID 40S WILL BE ISSUED UNTIL 4PM THIS AFTN. ONLY THING MISSING
IS A GOOD ISSALLOBARIC PUSH BEHIND FRONT. MID LEVEL COLD POCKET
SHOWING 500MB TEMPS CLOSE TO -34C ALSO PROGGED TO SWING THROUGH NRN
AND CENTRAL ILL THIS AFTERNOON. LOCAL INSTABILITY INDEX SUGGESTS SCT
SHOWERS LIKELY TO FORM DURING THE DAY AND THERE IS A CHC OF ISOLATED
THUNDER FOR A FEW HRS MIDDAY AND EARLY AFTN.
OTHERWISE WINDS WILL DIE OFF THIS EVENING AS WK RIDGE LING SNEAKS
ACROSS. SERIES OF SHORT WAVES FROM WNW APPEARS DESTINED TO SWING
THROUGH THIS AREA EVERY 36HRS OR SO FOR MOST OF THE WEEK. THIS WILL
PROVIDE OCNL THREATS OF LIGHT PRECIP AND AT THIS POINT IT APPEARS
MOSTLY SNOW. NOTHING SIGNIFICANT HOWEVER. HIGHER AMPLITUDE TROUGH IN
EXTENDED GUIDANCE POINTS TOWARD A BETTER WARMING TREND INTO NEXT
WEEKEND BUT ALSO RAIN. WITH SYSTEM TRAJECTORY GENLY FROM WNW TEMPS
DURING NXT FEW DAYS SHOULD BE NEAR AVE ALTHOUGH A COUPLE COOLDER
DAYS LKLY DURING MIDWEEK. KL
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVZY TODAY.
IN...WIND ADVZY TODAY.
LK MI...GALE WARNING SOUTH HALF THROUGH THIS EVENING.
&&
Hazardous weather outlook, Mar 7, 6:00 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SUN MAR 7 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-081200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST SUN MAR 7 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 4PM THIS AFTERNOON.
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH LOCAL GUSTS IN EXCESS
OF 45 MPH ARE EXPECTED THROUGH THE DAY. IN ADDITION TO SCATTERED
RAIN OR SNOW SHOWERS...A FEW CLAPS OF THUNDER ALONG WITH SMALL HAIL
MAY OCCUR WITH THE STRONGER CELLS DURING THE MIDDAY AND EARLY
AFTERNOON.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.
&&
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-081200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST SUN MAR 7 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT TODAY FOR NORTHWEST WINDS TO 45 KNOTS
LATER THIS MORNING AND IN THE AFTERNOON. WINDS SHOULD SLOWLY
DECREASE DURING THE EVENING.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
&&
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
High Wind, Lake
- When
- March 7, 1:50 PM CST to 2:10 PM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
Large tree limbs down in Lake Zurich and surrounding communities.
High Wind, Du Page
- When
- March 7, 3:25 PM CST to 3:45 PM CST
- Where
- Du Page forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
12 foot tree uprooted at Persimmon Lane off of Spaulding Rd in Bartlett.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 7 to 8, 20041 death · 2 injured · $385,000 · 65 kt wind · 9 events
- High Wind in South Carolina, March 7, 20041 death · $120,000 · 60 kt wind · 11 events
- High Wind in North Carolina, March 7, 2004$136,000 · 65 kt wind · 31 events
- Damaging Winds in North Carolina, March 7, 2004$420,000 · 65 kt wind · 5 events
- High Wind in Iowa, March 7, 2004$165,000 · 11 events
- High Wind in North Carolina, March 7, 2004$170,000 · 50 kt wind · 4 events
- High Wind in North Carolina, March 7, 2004$85,000 · 50 kt wind · 13 events
- High Wind in North Carolina, March 7, 2004$70,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, March 7 to 8, 2004$33,000 · 12 events
- High Wind in South Carolina, March 7 to 8, 2004$50,000 · 65 kt wind · 1 event
- High Wind in North Carolina, March 7, 2004$29,000 · 60 kt wind · 11 events
- High Wind in Georgia, March 7, 2004$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390100, 5390099.